Alabama, 2011

Lightning Strike in Alabama, August 13, 2011

August 13, 2011 · NWS HUN · 1 event in 1 county or zone

A line of strong thunderstorms moving through north Alabama produced some isolated lightning strikes and damage in Madison County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A line of strong thunderstorms moving through north Alabama produced some isolated lightning strikes and damage in Madison County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 13, 1:55 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 13, 1:55 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
255 PM CDT SAT AUG 13 2011

.SYNOPSIS...THE UPPER LEVEL PATTERN OVER NORTH AMERICA WILL CONTINUE
CHANGING WITH A SHORTWAVE OVER THE UPPER MIDWEST AND AND RIDGE
LOCATED OVER THE WESTERN U.S. MEANWHILE...A SFC COLD FRONT
ASSOCIATED WITH THE SHORTWAVE TROUGH IS CURRENTLY LOCATED FROM LAKE
MICHIGAN TOWARDS N KY SW OVER SOUTHERN MO/NW AR.

SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP OVER N MS AND
PORTIONS OF N AL. THIS WILL CONTINUE TO INCREASE IN COVERAGE
THROUGHOUT THE EVENING IN THE VICINITY OF A STATIONARY FRONT OVER
CENTRAL AL AND THE PREVAILING WESTERLY FLOW.

&&

.DISCUSSION...AS THE SHORTWAVE TROUGH RAPIDLY DEEPENS OVER THE NEXT
12-18 HOURS, THE SFC COLD FRONT WILL GRADUALLY MOVE SOUTHWARD TONIGHT
BRINGING AN ADDITIONAL CHC FOR THUNDERSTORMS. THE INSTABILITY IS
MAINLY ELEVATED WITH ANY OF THE STORMS THAT DEVELOP. HOWEVER, AS
MENTIONED WITH PREVIOUS SHIFT, THERE IS STILL A LAYER OF MID LEVEL
DRY AIR THAT IS EXPECTED TO ENTRAIN ACROSS THE REGION WHICH MAY
ASSIST IN ANY STORMS HAVING DAMAGING WIND GUSTS. PWATS ARE STILL
HIGH WHICH WOULD MEAN THAT THE POTENTIAL FOR LOCALLY HEAVY RAIN
STILL EXISTS. AT THIS TIME, THE SEVERE THREAT LOOKS TO BE MORE
ISOLATED IN NATURE DUE TO WEAK SHEAR AND LACK OF A STRONG FRONT.

THE FRONTAL BOUNDARY IS EXPECTED TO PASS OVER THE REGION BTWN 09-15Z
WITH SHOWERS AND THUNDERSTORMS LIKELY LINGERING THROUGH THE DAY
(ESPECIALLY OVER NE AL) AS THE UPPER TROUGH CROSSES AND THEN EXITS
THE SOUTHEAST. ONCE THE TROUGH PASSES OVER THE REGION, EXPECTING ANY
REMAINING CONVECTION TO END RAPIDLY AS STRONG COOL/DRY AIR ADVECTION
BEGINS IN EARNEST ON SUNDAY EVENING. DEWPOINTS SHOULD DROP INTO THE
MID 60S SUNDAY EVENING AND NIGHT WITH FURTHER DROPS INTO THE LOW 60S
LATER ON MONDAY. DAYTIME HIGHS WILL BE NOTICEABLY COOLER ON MONDAY
WITH READINGS IN THE MID TO UPPER 80S. SUSTAINED NW/N WINDS ARE
LIKELY TO BE IN THE 10-15 MPH RANGE WITH MOSTLY SUNNY CONDITIONS.
AFTER SUNSET, OVERNIGHT LOWS ARE EXPECTED TO DROP IN THE LOW TO MID
60S MONDAY NIGHT. HIGHS ON TUESDAY WILL BE A BIT HIGHER IN THE UPPER
80S TO LOW 90S DUE TO LIGHT WINDS AND SUNNY CONDITIONS.

MEANWHILE, THE RIDGE OVER THE SOUTHERN AND SOUTHWEST PORTIONS OF THE
U.S. WILL BEGIN TO WEAKEN BY MONDAY NIGHT AND BE SHUNTED WEST BY MID
WEEK. AS THIS OCCURS, A SFC HIGH PRESSURE SYSTEM OVER THE ATLANTIC
WILL BEGIN TO SHIFT WESTWARD OVER THE SOUTHEAST U.S. SENDING WEAK
LOW LEVEL SOUTHERLY FLOW - INCREASING TEMPS ON WEDNESDAY AND THURSDAY.
HOWEVER, DUE TO THE WEAKNESS IN THE RIDGE, SEVERAL WEAK SHORTWAVES
ARE EXPECTED TO DROP SOUTHEAST FROM THE CENTRAL PLAINS TOWARDS THE TN
VALLEY ON WEDNESDAY AHEAD OF A STRONGER SHORTWAVE (LOCATED OVER THE
U.S./CANADA BORDER NEAR LAKE SUPERIOR). THIS STRONGER SHORTWAVE WILL
PUSH A SFC COLD FRONT SOUTHWARD TOWARDS THE TN VALLEY ON THURSDAY
NIGHT INTO FRIDAY. THE MODELS ARE SLOWING THIS SYSTEM DOWN AND THE
SFC COLD FRONT (LIKELY DUE TO THE LOCATION OF THE UPPER LEVEL SUPPORT
WELL TO THE NORTH). SO, ADDITIONAL ADJUSTMENTS TO THE TIMING OF THE
FRONT/THUNDERSTORMS MAY BE MADE AT A LATER TIME. IT IS A LITTLE EARLY
TO PINPOINT THE EXACT THREATS WITH THIS SYSTEM, BUT IT DOES APPEAR
THAT STRONG TO DAMAGING WINDS ARE POSSIBLE ALONG WITH HEAVY RAINFALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    71  89  67  87  66 /  40  20  10  10   0
SHOALS        69  89  66  87  65 /  40  20  10  10   0
VINEMONT      70  89  67  87  64 /  40  20  10  10   0
FAYETTEVILLE  69  88  64  86  63 /  50  20  10  10   0
ALBERTVILLE   69  89  68  87  65 /  50  20  10  10   0
FORT PAYNE    70  89  65  87  62 /  50  20  10  10   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

SL.77
Hazardous weather outlook, Aug 13, 2:45 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
345 PM CDT SAT AUG 13 2011

ALZ001>010-016-TNZ076-096-097-141000-
LAUDERDALE-COLBERT-FRANKLIN
AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-MARSHALL-JACKSON-DEKALB-CULLMAN-
MOORE-LINCOLN-FRANKLIN TN-
345 PM CDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

THUNDERSTORMS ARE POSSIBLE DURING THE EVENING AND OVERNIGHT PERIOD
AS A COLD FRONT MOVES THROUGH THE AREA. A FEW STORMS MAY PRODUCE
GUSTY TO BRIEF DAMAGING WIND GUSTS...BUT THE MAJORITY OF THE
THUNDERSTORM ACTIVITY IS EXPECTED TO REMAIN MORE GENERAL IN NATURE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THUNDERSTORMS WILL GRADUALLY TAPER OFF THROUGH MIDDAY SUNDAY AS THE
COLD FRONT CONTINUES TO MOVE THROUGH THE REGION.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY
MAINLY DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. BRIEF
DAMAGING WINDS AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY
THREATS FROM ANY STORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 13, 4:03 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
503 PM CDT SAT AUG 13 2011

ALZ005>008-132300-
LIMESTONE-MADISON-MARSHALL-MORGAN-
503 PM CDT SAT AUG 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR LIMESTONE...MADISON...MARSHALL
AND MORGAN COUNTIES UNTIL 600 PM CDT...

AT 502 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MADISON TO
VALHERMOSO SPRINGS TO EVA...MOVING EAST AT 20 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CAPSHAW...TRIANA.
  TRIANA...MADISON.
  VALHERMOSO SPRINGS...FLORETTE.
  VALHERMOSO SPRINGS.
  LACEYS SPRING...REDSTONE ARSENAL.
  RYAN CROSSROADS.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3477 8658 3456 8649 3431 8655 3432 8684
      3451 8686 3479 8694
TIME...MOT...LOC 2203Z 262DEG 17KT 3472 8680 3452 8675
          3435 8677

The radar

The Northeast Alabama radar (KHTX), 68 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Madison

When
August 13, 4:40 PM CST
Where
Madison County, Madison
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.700, -86.770

A line of strong thunderstorms moved through Madison county, Alabama. Lightning associated with the thunderstorms, struck three homes, producing minor damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345202.